Alert archive / New Mexico / Red Flag Warnings in 2014
Red Flag Warning 25, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 20, 2014, 7:04 AM MDT for 5 counties in New Mexico. It took effect at May 20, 2014, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2014, 7:04 AM MDT (13:04 UTC)
- In effect from
- May 20, 2014, 12:00 PM MDT
- Expired
- May 20, 2014, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Grant County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 87 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 1.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5089 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921 WWUS84 KEPZ 201304 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 704 AM MDT TUE MAY 20 2014 ...CRITICAL FIRE WEATHER CONDITIONS CHARACTERIZED BY EXTREMELY LOW HUMIDITY TO RETURN TO THE GILA AND LINCOLN ZONES TODAY... .A STRONG UPPER LEVEL LOW OVER CENTRAL CALIFORNIA THIS MORNING WILL MOVE INTO SOUTHERN NEVADA BY THIS EVENING. GUSTY SOUTHWEST WINDS WILL DEVELOP AHEAD OF THIS SYSTEM...MAINLY OVER THE HIGHER TERRAIN OF THE GILA AND LINCOLN NATIONAL FORESTS THIS AFTERNOON. MEANWHILE...HUMIDITY LEVELS WILL REMAIN EXTREMELY DRY WHILE OVERNIGHT RECOVERY LAST NIGHT REMAINED POOR. HAINES INDEX VALUES THIS AFTERNOON WILL REACH 6 DUE TO VERY DRY AND UNSTABLE CONDITIONS. NMZ110-113-202200- /O.NEW.KEPZ.FW.W.0025.140520T1800Z-140521T0200Z/ SOUTHWEST MOUNTAINS-CAPITAN AND SACRAMENTO MOUNTAINS- 704 AM MDT TUE MAY 20 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING DUE TO STRONG WINDS AND VERY LOW HUMIDITY... * EVENT: FIRE WEATHER ...ZONE 110 SOUTHWEST MOUNTAINS. FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS. * TIMING: TODAY FROM NOON TO 8 PM MDT. * HUMIDITY: MINIMUM RH 4 TO 8 PERCENT. * WIND: SOUTHWEST UP TO 20 MPH WITH GUSTS TO 30 MPH. * HAINES INDEX: 6. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ HARDIMAN
1 follow-up statement
170 WWUS84 KEPZ 201957 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 157 PM MDT TUE MAY 20 2014 ...CRITICAL FIRE WEATHER CONDITIONS CHARACTERIZED BY EXTREMELY LOW HUMIDITY TO PERSIST IN THE GILA AND LINCOLN ZONES THROUGH THIS EVENING... .A STRONG UPPER LEVEL LOW OVER CENTRAL CALIFORNIA WILL MOVE INTO SOUTHERN NEVADA BY THIS EVENING. GUSTY SOUTHWEST WINDS WILL DEVELOP AHEAD OF THIS SYSTEM...MAINLY OVER THE HIGHER TERRAIN OF THE GILA AND LINCOLN NATIONAL FORESTS THIS AFTERNOON. MEANWHILE HUMIDITY LEVELS WILL REMAIN EXTREMELY DRY. HAINES INDEX VALUES THIS AFTERNOON WILL REACH 6 DUE TO VERY DRY AND UNSTABLE CONDITIONS. NMZ110-113-210200- /O.CON.KEPZ.FW.W.0025.000000T0000Z-140521T0200Z/ SOUTHWEST MOUNTAINS-CAPITAN AND SACRAMENTO MOUNTAINS- 157 PM MDT TUE MAY 20 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING DUE TO STRONG WINDS AND LOW HUMIDITY... * AREA AFFECTED: PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL NEW MEXICO INCLUDING FIRE WEATHER ZONES 110 AND 113. THIS INCLUDES THE LINCOLN AND GILA NATIONAL FORESTS. * TIMING: TODAY FROM NOON TO 8 PM MDT. * HUMIDITY: MINIMUM RH 4 TO 8 PERCENT. * WIND: SOUTHWEST UP TO 20 MPH WITH GUSTS TO 30 MPH. * HAINES INDEX: 6. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ HARDIMAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 20, 4:25 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 20, 4:25 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 425 AM MDT TUE MAY 20 2014 .SYNOPSIS... SOUTHWEST FLOW ALOFT WILL CONTINUE THE WARM WEATHER TODAY AND WEDNESDAY. AN UPPER LOW OVER CENTRAL CALIFORNIA WILL DROP TO THE NORTHERN BAJA THURSDAY...INCREASING THE MID AND HIGH LEVEL MOISTURE ACROSS THE BORDERLAND. INCREASING LOW LEVEL EAST FLOW WILL BRING LOW LEVEL MOISTURE INTO AREAS EAST OF EL PASO. THESE TWO FEATURES WILL COMBINE TO GIVE MUCH OF THE AREA A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...WITH THE BEST CHANCES OVER THE MOUNTAINS AND EAST OF EL PASO. THE UPPER LOW LIFTS OUT OVER NEW MEXICO SATURDAY AND SUNDAY FOR A DECREASE IN CLOUDS...THOUGH A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE MOUNTAIN AREAS. && .DISCUSSION... BROAD SOUTHWEST FLOW ALOFT CONTINUES OVER THE AREA AHEAD OF A DIGGING LOW OVER CENTRAL CALIFORNIA. PERSISTENT BAND OF HIGH LEVEL MOISTURE AND RESULTANT CIRRUS FORMATION WILL PERSIST TODAY THOUGH GFS SHOWING ONLY MOISTURE ABOVE 300MB (30,000 FT) SURVIVING INTO THIS AFTERNOON...AND THAT BAND SHIFTS NORTHWARD SOMEWHAT. EXPECT LESS CIRRUS TODAY THAN YESTERDAY. ONE SUBTLE FEATURE TO WATCH FOR THIS EVENING IS SOME MID LEVEL MOISTURE SEEPING NORTH FROM MEXICO OVER HUDSPETH COUNTY. GFS CONTINUES TO SHOW MOISTURE MOVING UP AROUND WESTERN END OF 700MB HIGH OVER THE GULF STATES. TIED IN WITH THIS IS A WEAK DISTURBANCE MOVING OVER HUDSPETH COUNTY THIS EVENING. GFS SHOWS FEW SPOTS OF QPF IN AREA. DID SHAPE POP GRID FIELD TOWARD THIS SOLUTION BUT POPS STILL UNDER 10%. NEXT SHIFT CAN DECIDE TO BEEF UP THESE POPS IF MORNING MODELS RUNS CONTINUE TO SHOW THIS. UPPER LOW DROPS TO SOUTHERN NEVADA WEDNESDAY AS MID/UPPER LEVEL WINDS TURN SOUTHERLY AND BEGIN TO IMPORT MOISTURE AT THOSE LEVELS (MAINLY 700-500 MB). BY WEDNESDAY NIGHT LOW LEVEL SOUTHEAST FLOW WILL FORCE A DRYLINE INTO THE FAR EASTERN CWA. AT THIS TIME LOOKS WELL BEYOND CONVECTIVE PERIOD BUT FUTURE SHIFTS WILL NEED TO WATCH THIS CLOSELY FOR EARLIER OR STRONGER ENTRY INTO THE CWA. ON THURSDAY MOISTURE SOURCES MENTIONED ABOVE SHOULD BE AT THEIR MAX AND AIRMASS BECOMES MODERATELY UNSTABLE WITH LI'S OF -1 TO -3. MUCAPE VALUES REMAIN AT BEST ALONG THE FAR EASTERN MARGINS OF THE CWA WITH THE DRYLINE. BOTTOM LINE...WITH HIGH DEWPOINT DEPRESSIONS REMAINING WEST OF EL PASO...EXPECT THIS AREA TO SEE HIGH BASED THUNDERSTORMS WITH LITTLE WETTING RAIN AND POSSIBLE DRY LIGHTNING. WITH STRONG DCAPE VALUES OF 800-1200 J/KG AND DPT DEP OF 50+ DEG WEST OF EL PASO...CAN'T RULE OUT POSSIBILITY OF STRONG DRY MICROBURST AND NEAR SEVERE WIND VALUES. TO THE EAST NEAR THE DRYLINE...DECENT SPEED SHEAR (BUT WEAK DIRECTIONAL SHEAR) ALONG WITH MARGINAL CAPE VALUES COULD ALLOW A FEW STRONG UPDRAFTS TO DEVELOP. LOW WBZ LEVELS OF AROUND 12,000 FT MSL COULD ALLOW DECENT BUT PROBABLY NON SEVERE HAIL DEVELOPMENT. GFS CONTINUES TO SHOW DRIER AIR BEGINNING TO MOVE IN FRIDAY AT LOW AND MID LEVELS. LEFT POPS IN FOR LOWLANDS EL PASO EAST BUT NEXT SHIFT MAY WANT TO PARE THIS BACK TO JUST HUDSPETH AND EASTERN OTERO COUNTIES AS THE MODELS ARE TRENDING TOWARD THIS. BY FRIDAY NIGHT UPPER LOW TRACKS ACROSS FAR SOUTHERN ARIZONA AND DRY SLOT BECOMES MORE APPARENT. UPPER LOW LIFTS TO WEST CENTRAL NEW MEXICO SATURDAY AFTERNOON AND TO FAR NORTHEAST NEW MEXICO SUNDAY AFTERNOON. THIS SHOULD REMOVE THE LOWLANDS FROM THE RISK OF THUNDERSTORMS BUT A CHANCE CONTINUES ACROSS THE MOUNTAIN ZONES BOTH SAT/SUN. BY MONDAY THE UPPER LOW IS OVER THE NORTHERN TEXAS PANHANDLE. UPPER RIDGE BUILDS IN OVER NEW MEXICO MONDAY BEHIND THE LOW. AIRMASS FAIRLY STABLE BUT GFS STILL SHOWING SOME LIGHT PCPN OVER THE AREA LATTER PART OF MONDAY. KEPT POPS OUT FOR NOW TO WAIT AND SEE WHAT NEXT COUPLE OF MODEL RUNS SHOW IN THIS PERIOD. && AVIATION...VALID 20/12Z-21/12Z... P6SM SCT-BKN250 THRU PD. AFT 17Z...SURFACE WINDS INCREASING 10-15 KTS WITH GUSTS TO 25 KTS. FIRE WEATHER... VERY DRY CONDITIONS WILL CONTINUE TODAY AND WEDNESDAY BUT THEN BEGIN TO SEE AN INCREASE IN HUMIDITY/DEW POINTS. NO SIGNIFICANT WINDS EXPECTED THROUGH PERIOD...THOUGH THIS AFTERNOON COULD STILL SEE SOME SOUTHWEST WIND GUSTS OF 25-30 MPH. UPPER LOW OVER CENTRAL CALIFORNIA WILL DROP SOUTH TO THE NORTHERN BAJA BY THURSDAY. INCREASING MOISTURE AND MID AND HIGH LEVELS WILL BEGIN AS THE LOW PRODUCES SOUTHERLY FLOW. LOW LEVEL SOUTHEAST WINDS WILL DRAW THE DRY LINE INTO THE EASTERN FIRE ZONES BUT SHOULD STAY JUST EAST OF EL PASO. THIS WILL LEAD TO A CHANCE OF THUNDERSTORMS MOST OF THE AREA BUT ESPECIALLY OVER THE MOUNTAIN ZONES. WITH LOWER SURFACE MOISTURE WEST OF EL PASO...THUNDERSTORMS LIKELY HIGH BASED AND COULD PRODUCE SOME DRY LIGHTNING ALONG WITH STRONG DOWNBURST WINDS. THURSDAY'S ACTIVITY WILL LINGER INTO MUCH OF FRIDAY. BY SATURDAY THE UPPER LOW LIFTS OUT OVER NORTHERN NEW MEXICO. STILL A RISK OF THUNDERSTORMS OVER THE MOUNTAIN ZONES BOTH SAT/SUN...THEN DRYING OUT TO START NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 94 67 92 66 89 / 0 0 0 0 0 SIERRA BLANCA 90 63 88 62 88 / 0 0 0 0 20 LAS CRUCES 90 58 88 58 86 / 0 0 0 0 0 ALAMOGORDO 88 59 89 58 87 / 0 0 0 0 20 CLOUDCROFT 70 45 68 45 65 / 0 0 0 0 30 TRUTH OR CONSEQUENCES 88 61 85 59 82 / 0 0 0 0 0 SILVER CITY 80 53 78 52 76 / 0 0 0 0 0 DEMING 89 54 87 53 85 / 0 0 0 0 0 LORDSBURG 88 55 85 54 83 / 0 0 0 0 0 WEST EL PASO METRO 93 66 91 65 89 / 0 0 0 0 0 DELL CITY 95 57 91 56 90 / 0 0 0 0 20 FORT HANCOCK 97 62 94 61 92 / 0 0 0 0 20 LOMA LINDA 83 59 84 58 79 / 0 0 0 0 20 FABENS 95 63 93 62 90 / 0 0 0 0 0 SANTA TERESA 91 62 90 59 88 / 0 0 0 0 0 WHITE SANDS HQ 90 67 88 66 87 / 0 0 0 0 0 JORNADA RANGE 89 49 88 51 85 / 0 0 0 0 0 HATCH 92 55 88 55 86 / 0 0 0 0 0 COLUMBUS 89 59 86 58 86 / 0 0 0 0 0 OROGRANDE 90 64 90 63 87 / 0 0 0 0 0 MAYHILL 84 51 80 52 76 / 0 0 0 0 30 MESCALERO 82 45 79 46 74 / 0 0 0 0 30 TIMBERON 79 42 77 50 72 / 0 0 0 0 30 WINSTON 82 51 79 50 74 / 0 0 0 0 10 HILLSBORO 83 57 82 56 77 / 0 0 0 0 0 SPACEPORT 89 59 86 58 83 / 0 0 0 0 0 LAKE ROBERTS 80 47 80 46 74 / 0 0 0 0 0 HURLEY 82 51 82 50 79 / 0 0 0 0 0 CLIFF 82 43 83 44 81 / 0 0 0 0 0 MULE CREEK 83 38 80 38 78 / 0 0 0 0 0 FAYWOOD 82 54 80 52 78 / 0 0 0 0 0 ANIMAS 87 55 84 54 84 / 0 0 0 0 0 HACHITA 87 53 86 52 84 / 0 0 0 0 0 ANTELOPE WELLS 87 56 86 55 85 / 0 0 0 0 0 CLOVERDALE 82 52 82 51 79 / 0 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 17 HEFNER
Hazardous weather outlook, May 20, 6:06 AM MDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 606 AM MDT TUE MAY 20 2014 NMZ401>417-TXZ418>424-211215- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 606 AM MDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. STRONG GUSTY WINDS AND SMALL HAIL POSSIBLE WITH SOME STORMS. CONTINUED CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HEFNER
Nearby
Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.